Alert archive / California / High Wind Watches in 2017

High Wind Watch 4, NWS San Diego, CA

March 3, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Mar 3, 2017, 1:05 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 5, 2017, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 1:05 PM PST (21:05 UTC)
In effect from
Mar 5, 2017, 10:00 AM PST
Expired
Mar 4, 2017, 4:29 AM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4044 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS76 KSGX 032105
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
105 PM PST Fri Mar 3 2017

...High Wind Watch for the Mountain Ridges, Desert Slopes and San
Gorgonio Pass...

.Strong southwest to west winds associated with a trough of low
pressure moving through the region on Sunday could create 70 mph
or greater wind gusts for the mountain ridges, desert slopes and 
San Gorgonio Pass late Sunday morning through late Sunday night.

CAZ055-056-058-065-041200-
/O.NEW.KSGX.HW.A.0004.170305T1800Z-170306T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, and Julian
105 PM PST Fri Mar 3 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

The National Weather Service in San Diego has issued a High Wind
Watch, which is in effect from Sunday morning through late Sunday
night. 

* WINDS...Southwest to west 25 to 40 mph with gusts of 70 mph or
  greater possible.  

* TIMING...Winds peaking in strength Sunday evening and
  diminishing late Sunday night.

* LOCATION...Mountain ridge tops and desert slopes of San
  Bernardino, Riverside and San Diego counties. Also, the San
  Gorgonio Pass. 

* IMPACTS...Dangerous travel conditions for high-profile vehicles.
  Minor property damage possible. Tree damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Harrison
1 follow-up statement
969 
WWUS76 KSGX 041229
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
429 AM PST Sat Mar 4 2017

...Periods of strong gusty west winds for portions of the
mountains and deserts from midday today through late Sunday night...

...Patchy dense fog possible near the coast this morning...

.A weak coastal eddy and shallow marine layer will bring patchy
dense fog near the coast this morning from a little before sunrise
through mid morning. A trough of low pressure moving inland
through the western states will bring stronger onshore flow with
periods of strong gusty west winds for portions of the mountains 
and deserts from midday today through late Sunday night with
strongest winds for Sunday afternoon into Sunday night.

CAZ055-056-058-065-041700-
/O.UPG.KSGX.HW.A.0004.170305T1800Z-170306T1200Z/
/O.NEW.KSGX.WI.Y.0014.170304T2000Z-170305T2000Z/
/O.NEW.KSGX.HW.W.0005.170305T2000Z-170306T1000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Idyllwild-Pine Cove, Julian, 
Pine Valley, and Desert Hot Springs
429 AM PST Sat Mar 4 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON PST SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO 2 AM PST
MONDAY...

The National Weather Service in San Diego has issued a High Wind
Warning, which is in effect from noon Sunday to 2 AM PST Monday.
A Wind Advisory has also been issued. This Wind Advisory is in
effect from noon today to noon PST Sunday. The High Wind Watch is
no longer in effect. 

* WINDS THROUGH SUNDAY MORNING...Southwest to west winds 20 to 30
  mph with gusts to 55 mph. 

* WINDS FOR SUNDAY AFTERNOON AND NIGHT...Southwest to west winds
  30 to 40 mph with gusts to 70 mph. 

* TIMING...Periods of strong gusty west winds for portions of the mountains
  and deserts from midday today through late Sunday night with 
  strongest winds for Sunday afternoon into Sunday night.

* LOCATION...Near mountain ridge tops onto the desert slopes of
  mountains and across the northern Coachella Valley below the San
  Gorgonio Pass. 

* VISIBILITY...Locally reduced in the northern Coachella Valley in
  blow sand and blowing dust.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and downed power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ060-041700-
/O.NEW.KSGX.HW.W.0005.170305T2000Z-170306T1000Z/
/O.NEW.KSGX.WI.Y.0014.170304T2000Z-170305T2000Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, and Apple Valley
429 AM PST Sat Mar 4 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON PST SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO 2 AM PST
MONDAY...

The National Weather Service in San Diego has issued a High Wind
Warning, which is in effect from noon Sunday to 2 AM PST Monday.
A Wind Advisory has also been issued. This Wind Advisory is in
effect from noon today to noon PST Sunday. 

* WINDS THROUGH SUNDAY MORNING...Southwest to west winds 20 to 30
  mph with gusts to 50 mph. 

* WINDS FOR SUNDAY AFTERNOON AND NIGHT...Southwest to west winds
  25 to 35 mph with gusts to 60 mph. 

* TIMING...Periods of strong gusty west winds for from midday
  today through late Sunday night with strongest winds for Sunday
  afternoon into Sunday evening.

* VISIBILITY...Locally reduced in blow sand and blowing dust.

* IMPACTS...The winds will make driving difficult...especially for
  motorists with high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ043-552-554-041700-
/O.NEW.KSGX.FG.Y.0005.170304T1300Z-170304T1700Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Huntington Beach, Costa Mesa, 
Santa Ana, Garden Grove, and Irvine
429 AM PST Sat Mar 4 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

The National Weather Service in San Diego has issued a Dense Fog
Advisory, which is in effect until 9 AM PST this morning. 

* LOCATION...Near the coast extending locally inland.

* VISIBILITY...Reduced to one quarter mile or less at times.

* TIMING...Patchy dense fog developing before sunrise and becoming
  a little more widespread from afternoon sunrise through mid
  morning.

* IMPACTS...A Dense Fog Advisory means visibilities will
  frequently be reduced to less than one quarter mile. If driving...slow
  down...use your headlights...and leave plenty of distance ahead
  of you.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

17

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 3, 8:17 AM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 3, 8:17 AM PST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
817 AM PST Fri Mar 3 2017

.SYNOPSIS...
Fair and warmer than normal weather will continue today with
weakening offshore flow. A coastal eddy will likely bring some
fog and low clouds to the coast tonight into Saturday morning. A
low pressure trough and onshore flow will return this weekend and
bring cooler weather and more clouds leading to some light showers
Sunday and Sunday night over and west of the mountains. The
trough will also create strong winds in the mountains and deserts
late Sunday through early Monday. Building high pressure aloft and
weak offshore flow will return Monday and build through the work-
week, resulting in continued warming and fair weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Locally moderate offshore winds are occurring through some of the
mountain passes and the coastal foothills, with gusts of 30-35 mph
and locally 45 mph being reported. However, these winds are weaker
than what occurred yesterday. Offshore pressure gradients have
decreased to 8.9 mb from San Diego to Salt Lake City, compared to
13.2 mb at this time yesterday.

Offshore pressure gradients should continue to weaken today and
then turn onshore tonight. This, in addition to a coastal eddy
developing, will help bring low marine layer stratus/fog to the
coastal areas late this evening into Saturday morning. Also, the
weaker offshore flow today should allow for a deeper penetrating
sea-breeze during the late morning/afternoon. This, in addition to
the a short-wave trough moving over the area, should bring a bit
of cooling at the coast (low 70s) and valleys (upper 70s), while
the mountains and deserts become warmer than yesterday.

Water vapor imagery shows the aforementioned short-wave trough
moving across Southern California and Baja California, bringing
some high clouds to the deserts. This trough will move by to the
east late tonight and a larger trough will deepen along the west
coast Saturday. This will bring a deepening of the marine layer,
cooling for all areas, and increasing high clouds. This trough
will move through California and Nevada Sunday, dragging a dying
cold front across our forecast area, resulting in light
precipitation over and west of our mountains. Precipitation
amounts with this system look to be pretty light: 0.01 to 0.15
inches in the coast and valleys, 0.25-0.50 inches in the mountains
and a trace in the deserts. Very light snow possible above
5000-6000 feet. As the trough moves through the region, onshore
pressure gradients strengthen significantly, up to around 10-12 mb
from San Diego to Las Vegas. 850 mb winds are only around 20 kt
from the west, so although strong and gusty west winds are likely
in the mountains and deserts late Sunday/early Monday, with gusts
of 50-55 mph and locally 65 mph possible, winds are not likely to
reach Warning levels.

Things dry out quickly during the day Monday with onshore flow
transitioning to weak offshore flow and an upper level ridge
starting to build. The ridge will build through the week and
weak offshore flow will continue, resulting in continued warming
through Thursday. By Thursday, highs may rise to 10-15 degrees
above normal, with possible 90 degree temperatures in the valleys
and deserts.

&&

.AVIATION...
031600Z...Coast...P6SM VIS and mostly SKC this morning, then
increasing clouds AOA 20000 ft MSL this evening. A coastal eddy will
help stratus develop late tonight, with bases 400-600 ft MSL or less
and widespread VIS of 2 SM or less. The eddy may raise ceilings a
few hundred feet by late Sat morning. Confidence is low to moderate
on initial ceiling height.

Valleys/Mountains/Deserts...Few areas of 25-35 kt northeasterly wind
gusts this morning along coastal mountain slopes and adjacent
foothills. Otherwise P6SM VIS and FEW/SCT high clouds this
evening.

&&

.MARINE...
No hazardous marine weather conditions are expected through Sunday.
Northwest wind gusts of 20-25 kt are possible late Sunday night
through Monday as an upper-level trough moves across the region.
Hazardous boating conditions are possible during the period,
especially over the outer waters. Light isolated to scattered
showers are possible Sunday and Sunday night as the system moves
across the region.

&&

.SKYWARN...
Skywarn activation will not be needed today.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Harrison
AVIATION/MARINE...JJT

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.